Zeros of Fekete polynomials
Annales de l'Institut Fourier, Volume 50 (2000) no. 3, p. 865-889

For p an odd prime, we show that the Fekete polynomial f p (t)= a=0 p-1 a pt a has κ 0 p zeros on the unit circle, where 0.500813>κ 0 >0.500668. Here κ 0 -1/2 is the probability that the function 1/x+1/(1-x)+ n:n0,1 δ n /(x-n) has a zero in ]0,1[, where each δ n is ±1 with y 1/2. In fact f p (t) has absolute value p at each primitive pth root of unity, and we show that if |f p (e(2iπ(K+τ)/p))|<ϵp for some τ]0,1[ then there is a zero of f close to this arc.

Si p est un nombre premier, nous démontrons que le polynôme de Fekete f p (t)= a=0 p-1 a pt a a κ 0 p zéros sur le cercle {|z|=1}, où 0.500813>κ 0 >0.500668. Ici κ 0 -1/2 est la probabilité que la fonction 1/x+1/(1-x)+ n:n0,1 δ n /(x-n) a un zéro dans ]0,1[, où chaque δ n est ±1 avec probabilité 1/2. En fait la valeur absolue de f p (t) est p à chaque racine primitive p-ème de l’unité, et nous démontrons que si |f p (e(2iπ(K+τ)/p))|<ϵp avec τ]0,1[, alors il y a un zéro de f près de cet arc.

     author = {Conrey, Brian and Granville, Andrew and Poonen, Bjorn and Soundararajan, K.},
     title = {Zeros of Fekete polynomials},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {50},
     number = {3},
     year = {2000},
     pages = {865-889},
     doi = {10.5802/aif.1776},
     zbl = {01478807},
     mrnumber = {2001h:11108},
     language = {en},
     url = {}
Conrey, Brian; Granville, Andrew; Poonen, Bjorn; Soundararajan, K. Zeros of Fekete polynomials. Annales de l'Institut Fourier, Volume 50 (2000) no. 3, pp. 865-889. doi : 10.5802/aif.1776.

[1] R.C. Baker and H.L. Montgomery, Oscillations of Quadratic L-functions, Analytic Number Theory (ed. B.C. Berndt et. al.), Birkhäuser, Boston (1990), 23-40. | MR 91k:11071 | Zbl 0718.11039

[2] H. Davenport, Multiplicative Number Theory (2nd ed.), Springer-Verlag, New York, 1980. | MR 82m:10001 | Zbl 0453.10002

[3] P. Erdös and P. Turán, On the distribution of roots of polynomials, Ann. of Math., 51 (1950), 105-119. | MR 11,431b | Zbl 0036.01501

[4] M. Fekete and G. Pólya, Über ein Problem von Laguerre, Rend. Circ. Mat. Palermo, 34 (1912), 89-120. | JFM 43.0145.02

[5] H.L. Montgomery, An exponential polynomial formed with the Legendre symbol, Acta Arithmetica, 37 (1980), 375-380. | MR 82a:10041 | Zbl 0439.10025

[6] G. Pólya, Verschiedene Bemerkung zur Zahlentheorie, Jber. deutsch Math. Verein, 28 (1919), 31-40. | JFM 47.0882.06

[7] M. Sambandham and V. Thangaraj, On the average number of real zeros of a random trigonometric polynomial, J. Indian Math. Soc., 47 (1983), 139-150. | MR 87m:42001 | Zbl 0605.60063

[8] A. Weil, Sur les fonctions algébriques à corps de constantes fini, C. R. Acad. Sci., Paris, 210 (1940), 592-594. | JFM 66.0135.01 | MR 2,123d | Zbl 0023.29401